Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 26, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 23, 2021, 10:59 PM CDT for Burnett County, Douglas County, Washburn County, Wisconsin. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2021, 10:59 PM CDT (03:59 UTC)
- Expired
- Jul 23, 2021, 11:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Burnett County, WI, Douglas County, WI, Washburn County, WI
The radar
The Duluth radar (KDLH), 74 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 10:59 PM CDT | TSTM WND DMG | 1 E Cozy Corner, WI | TREES DOWN AND POWER OUT NEAR COZY CORNER - NOT WITNESSED FIRST HAND. TIME AND LOCATION ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 4:48 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2540 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.4
The text
As transmitted.
540
WUUS53 KDLH 240359
SVRDLH
WIC013-031-129-240430-
/O.NEW.KDLH.SV.W.0026.210724T0359Z-210724T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
1059 PM CDT Fri Jul 23 2021
The National Weather Service in Duluth MN has issued a
* Severe Thunderstorm Warning for...
Southwestern Douglas County in northwestern Wisconsin...
Northwestern Washburn County in northwestern Wisconsin...
Northeastern Burnett County in northwestern Wisconsin...
* Until 1130 PM CDT.
* At 1056 PM CDT, a severe thunderstorm was located over Dairyland,
or 29 miles northwest of Spooner, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Minong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4620 9230 4626 9229 4632 9222 4615 9169
4593 9193
TIME...MOT...LOC 0356Z 305DEG 34KT 4620 9216
HAIL...0.75IN
WIND...60MPH
$$
Huyck3 follow-up statements
380
WWUS53 KDLH 240407
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
1107 PM CDT Fri Jul 23 2021
WIC013-031-129-240430-
/O.CON.KDLH.SV.W.0026.000000T0000Z-210724T0430Z/
Douglas WI-Washburn WI-Burnett WI-
1107 PM CDT Fri Jul 23 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTH CENTRAL DOUGLAS...NORTHWESTERN WASHBURN AND NORTHEASTERN
BURNETT COUNTIES...
At 1107 PM CDT, a severe thunderstorm was located 8 miles southeast
of Dairyland, or 22 miles north of Spooner, moving southeast at 40
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Minong and Minong Flowage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4611 9218 4625 9204 4612 9172 4594 9192
4600 9202
TIME...MOT...LOC 0407Z 305DEG 34KT 4614 9203
HAIL...0.75IN
WIND...60MPH
$$
Huyck907
WWUS53 KDLH 240421
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
1121 PM CDT Fri Jul 23 2021
WIC013-031-240431-
/O.CAN.KDLH.SV.W.0026.000000T0000Z-210724T0430Z/
Douglas WI-Burnett WI-
1121 PM CDT Fri Jul 23 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DOUGLAS AND
NORTHEASTERN BURNETT COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Wisconsin.
LAT...LON 4607 9202 4616 9193 4616 9182 4614 9176
4612 9172 4600 9185 4598 9188
TIME...MOT...LOC 0421Z 305DEG 34KT 4606 9187
$$
WIC129-240430-
/O.CON.KDLH.SV.W.0026.000000T0000Z-210724T0430Z/
Washburn WI-
1121 PM CDT Fri Jul 23 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHWESTERN WASHBURN COUNTY...
At 1121 PM CDT, a severe thunderstorm was located near Minong, or 16
miles north of Spooner, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Minong and Minong Flowage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4607 9202 4616 9193 4616 9182 4614 9176
4612 9172 4600 9185 4598 9188
TIME...MOT...LOC 0421Z 305DEG 34KT 4606 9187
HAIL...0.75IN
WIND...60MPH
$$
Huyck314
WWUS53 KDLH 240427
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
1127 PM CDT Fri Jul 23 2021
WIC129-240436-
/O.EXP.KDLH.SV.W.0026.000000T0000Z-210724T0430Z/
Washburn WI-
1127 PM CDT Fri Jul 23 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHBURN COUNTY
WILL EXPIRE AT 1130 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds to 45 mph are still possible with this thunderstorm.
LAT...LON 4607 9202 4616 9193 4616 9182 4614 9176
4612 9172 4600 9185 4598 9188
TIME...MOT...LOC 0426Z 305DEG 34KT 4604 9183
$$
HuyckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:27 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 23, 9:27 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Duluth MN 927 PM CDT Fri Jul 23 2021 .DISCUSSION...(This evening through Thursday) Issued at 359 PM CDT Fri Jul 23 2021 Summary: increasing chances of showers and storms are expected this afternoon and evening, some of which will be strong to severe. Then, drier conditions are expected for Saturday and Sunday, which will lead to dangerous fire weather conditions. The rest of the week will continue to be very warm, with off-and-on chances of showers and storms. This afternoon and evening: chances of showers and storms will increase from west to east as a mid-level shortwave impulse translates eastward. This shortwave is ahead of a cold front that will move eastward today through tonight, which could result in additional convection. Already, some showers and thunderstorms have formed over north-central Minnesota, with some gusts up to 60 mph already being reported near Birchdale. The environment continues to be conducive to large hail and damaging wind gusts, with strengthening upper-level flow, steepening low-level lapse rates, and mixed-layer CAPE between 1500-2500 J/kg. The threat for severe storms will continue through the evening hours, and perhaps into the overnight hours, although instability looks to diminish by then. Deep-layer shear will continue to be decent, generally around 30 to 40 knots. Some heavy rainfall will be possible with this activity as well, with total accumulations between 0.50" to 1.00" possible, especially over northwest Wisconsin where the activity is expected to become more widespread. The cold front will pass through the region late tonight into early Saturday morning, which will help usher in drier air behind it. Northwest winds look to strengthen, with gusts to around 20 to 25 mph. This, coupled with low relative humidities, will lead to near-critical fire weather conditions for Saturday afternoon and early evening. The severity of these fire weather conditions will be dependent on tonight's convection. If rainfall becomes widespread, this will help tamper down these conditions. Dry conditions will continue for Sunday, as well, so these near- critical fire weather conditions may continue into Sunday. For Monday through Friday next week: very warm conditions will continue as a broad upper-level ridge will be in place, centered over the Intermountain West states. Broad thermal ridging will result in high temperatures into the 80s and even some lower 90s as well. There will be some off-and-on chances of showers and thunderstorms for late Monday through Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 658 PM CDT Fri Jul 23 2021 A mix of mostly VFR, with some deteriorated flight conditions due to scattered showers and thunderstorms over far northern Minnesota, are anticipated. This storm activity is expected to continue through the evening hours, and generally make its way to the southeast. Flight conditions will deteriorate under these storms, with visibility reductions down to MVFR, and possibly IFR, under the strongest storms. These storms have already become severe at times, with wind gusts of up to 60 knots and possibly some large hail. There could be additional activity late tonight as a cold front makes its way eastward. Once the cold front passes through early Saturday morning, drier conditions are expected for Saturday, but gusty northwest winds are expected, with gusts to around 20 to 25 knots. && .MARINE... Issued at 927 PM CDT Fri Jul 23 2021 Showers and thunderstorms are anticipated across western Lake Superior through the overnight as a cold front makes its way eastward. Some of these storms could be strong to severe, with strong and erratic wind gusts as high as 50 knots, heavy rainfall, and cloud-to-water lightning. Variable winds tonight, with wave heights only around 2 feet or less. Winds will turn more westerly Saturday after the cold front passes through, sustained between 10 to 15 knots, with gusts up to 20 knots. Wave heights will continue to be around 2 feet or less. && .PRELIMINARY POINT TEMPS/POPS... DLH 66 87 60 87 / 60 20 0 0 INL 60 83 56 85 / 50 0 0 0 BRD 67 89 59 89 / 80 0 0 0 HYR 67 87 55 88 / 70 60 0 0 ASX 67 88 60 90 / 60 70 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...JTS AVIATION...JTS MARINE...JTS/GSF
Hazardous weather outlook, Jul 23, 10:05 PM CDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 1005 PM CDT Fri Jul 23 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-250315- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1005 PM CDT Fri Jul 23 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Thunderstorms remain possible this evening and into the overnight hours and some may be strong to severe. The strongest storms will be capable of hail up to quarter size and gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very low relative humidity values and breezy northwest winds will lead to near-critical fire weather conditions Saturday afternoon across much of the Northland. There is a chance for thunderstorms Monday through Thursday next week. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed late this evening and tonight. LSZ121-140>148-150-250315- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 1005 PM CDT Fri Jul 23 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight There is a slight risk for a few strong to severe storms across western Lake Superior this evening and into tonight. The strongest storms capable of large hail, strong winds up to 40 knots, heavy rainfall which my reduce visibility and frequent cloud-to-water lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is chance for thunderstorms most of next week from Monday to Thursday. BJH More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Jul 23, 9:34 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
934 PM CDT FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM MARINE TSTM WIND LESTER PARK 46.84N 92.02W
07/23/2021 M40 MPH ST. LOUIS MN AMATEUR RADIO
&&
BJHSpecial weather statement, Jul 23, 9:43 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Duluth MN
943 PM CDT Fri Jul 23 2021
MNZ036>038-240315-
Pine-Carlton/South St. Louis-South Aitkin-
943 PM CDT Fri Jul 23 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL AITKIN...
NORTHWESTERN PINE AND SOUTHERN CARLTON COUNTIES...
At 943 PM CDT, strong thunderstorms were along a line extending from
7 miles northwest of Barnum, to near Kettle River, to 12 miles
southeast of McGregor, and moving east-southeast at 30 mph.
Wind gusts up to 40 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with these
storms.
These storms will be near...
Kettle River around 955 PM CDT.
Mahtowa around 1000 PM CDT.
Barnum around 1010 PM CDT.
Nemadji around 1015 PM CDT.
Other locations impacted by these storms include Arthyde, Moose Lake
State Park, Ronald, Pleasant Valley, Lawler, Kettle Lake, Denham,
Automba and Sturgeon Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4655 9233 4631 9305 4653 9329 4658 9318
4665 9284
TIME...MOT...LOC 0243Z 283DEG 28KT 4659 9278 4652 9298 4646 9316
Unruh/HuyckSpecial weather statement, Jul 23, 10:16 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Duluth MN 1016 PM CDT Fri Jul 23 2021 MNZ037-038-240330- Pine-Carlton/South St. Louis- 1016 PM CDT Fri Jul 23 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PINE AND SOUTHEASTERN CARLTON COUNTIES... At 1015 PM CDT, a strong thunderstorm was over Nemadji, or 19 miles south of Cloquet, moving southeast at 25 mph. Wind gusts up to 40 mph and dime size hail can be expected with this storm. This storm will be near... Holyoke around 1030 PM CDT. Other locations impacted by this storm include Duquette, Nickerson and Kerrick. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. This storm may intensify, please monitor local media outlets for additional information and possible warnings from the National Weather Service. LAT...LON 4641 9271 4653 9261 4647 9233 4628 9250 TIME...MOT...LOC 0315Z 300DEG 23KT 4645 9257 Huyck
Local storm report, Jul 23, 10:19 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1019 PM CDT FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG OSLUND 47.66N 94.04W
07/23/2021 ITASCA MN PUBLIC
PHOTOS SHARED ON SOCIAL MEDIA SHOWS AN
UPROOTED RED PINE TREE AS WELL AS A WHITE
PINE BROKEN IN HALF ABOUT HALFWAY UP THE
TREE. TREE HEIGHTS ARE ESTIMATED TO BE
AROUND 80 FEET. TIME ESTIMATED FROM RADAR.
&&
WFUSpecial weather statement, Jul 23, 10:33 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Duluth MN 1033 PM CDT Fri Jul 23 2021 MNZ037-038-WIZ001-240345- Pine-Carlton/South St. Louis-Douglas- 1033 PM CDT Fri Jul 23 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PINE...SOUTHEASTERN CARLTON AND WESTERN DOUGLAS COUNTIES... At 1033 PM CDT, a strong thunderstorm was near Holyoke, or 23 miles south of Cloquet, moving southeast at 25 mph. Wind gusts up to 40 mph, penny size hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. This storm will remain over mainly rural areas of northeastern Pine, south central Carlton/South St. Louis and western Douglas Counties, including the following locations... Duquette, Nickerson, Harlis and Belden. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. This storm may intensify, please monitor local media outlets for additional information and possible warnings from the National Weather Service. LAT...LON 4642 9264 4652 9255 4643 9222 4624 9237 TIME...MOT...LOC 0333Z 299DEG 23KT 4639 9242 Huyck
Special weather statement, Jul 23, 10:46 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Duluth MN
1046 PM CDT Fri Jul 23 2021
MNZ038-WIZ001-006-240400-
Pine-Douglas-Burnett-
1046 PM CDT Fri Jul 23 2021
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PINE...SOUTHWESTERN
DOUGLAS AND NORTHEASTERN BURNETT COUNTIES...
At 1046 PM CDT, a strong thunderstorm was near Dairyland, or 31 miles
south of Superior, moving southeast at 35 mph.
Wind gusts up to 40 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with this
storm.
This storm will be near...
Dairyland around 1100 PM CDT.
Other locations impacted by this storm include Cozy Corner, Moose
Junction, Belden and Kingsdale.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4624 9242 4638 9226 4625 9189 4616 9199
4616 9205 4610 9205 4603 9212
TIME...MOT...LOC 0346Z 306DEG 29KT 4627 9226
HuyckThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 10:46 PM CDT | Special Weather Statement | DLH | Douglas | 14 min |
| Jul 23, 11:31 PM CDT | Special Weather Statement | DLH | Washburn | 14 min |
| Jul 23, 11:48 PM CDT | Special Weather Statement | DLH | Sawyer | 12 min |
| Jul 24, 12:02 AM CDT | Special Weather Statement | DLH | Sawyer | 13 min |
| Jul 24, 12:17 AM CDT | Special Weather Statement | DLH | Sawyer | 13 min |
| Jul 24, 1:26 AM CDT | Special Weather Statement | DLH | Price | 19 min |
| Jul 24, 2:56 AM CDT | Special Weather Statement | DLH | Burnett | 34 min |
| Jul 24, 3:07 AM CDT | Special Weather Statement | DLH | Burnett | 8 min |
| Jul 24, 3:11 AM CDT | Special Weather Statement | DLH | Burnett | 19 min |
| Jul 24, 3:30 AM CDT | Special Weather Statement | DLH | Burnett, Washburn | 30 min |
| Jul 24, 4:02 AM CDT | Special Weather Statement | DLH | Burnett, Sawyer, Washburn | 28 min |
| Jul 24, 5:07 AM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Douglas | 38 min |
| Jul 24, 5:44 AM CDT | Special Weather Statement | DLH | Ashland, Bayfield | 31 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.